You gave your patient a shot and he or she passed out! What did you do wrong? Nothing.
Vasovagal syncope is one of three related syncopes that share a common pathophysiology. Together, they are called reflex syncope. The three are vasovagal, carotid sinus, and situational. Vasovagal is what just happened to your patient. Pain, seeing blood, emotional reaction, and prolonged standing are triggers of vasovagal syncope. Situational is triggered by urinating, coughing, or swallowing. Carotid sinus is triggered by stimulation of the nerve bundle located in the carotid sinus of the neck.
These neurologically induced losses of consciousness are brief and resolve without specific treatment. They are usually preceded by feeling dizzy, sweating, tunnel vision, odd feeling in the chest, or feeling very hot or very cold. The pathophysiology is an abrupt slowdown of the heart rate and a dilatation of the blood vessels leading to hypo-perfusion of the brain. Basically, the pump can’t get blood to your brain and you pass out…and you fall down.
First of all, it’s important to NOT PANIC. There is nothing you can do to fix it. Prepare for it by observing your patient immediately after giving an injection or drawing blood because these are prime times for a vasovagal episode. Make sure the patient is already seated and if you notice your patient is getting pale, sweaty, stuttering, or acting odd, gently guide your patient to a lying position with the feet up. Sometimes the loss of consciousness comes with muscle twitching that looks like a seizure. Unlike a seizure, there is no prolonged postictal period, muscle clenching, or incontinence. While the loss of consciousness will resolve as soon as the patient lies (or falls) down, he or she will probably pass out again if he or she gets up so keep the patient under observation and lying down. It’s a good idea to get serial blood pressures so you can document the resolution. Every five minutes is fine. Your first blood pressure will be low with a heart rate in the 60s or high 50s. Over the next five to 15 minutes the vasodilatation and bradycardia will resolve without intervention but if you let the person stand up…boom! Don’t let the patient get up until they have a documented normal BP and HR. You can bring them a blanket, a drink of water, some juice, anything you like. Nothing is going to make it resolve any faster.
How do you know it’s vasovagal syncope? Easy: Did you just give this person a shot, draw blood, or let them see a bloody bandage or wound? If so, did they then get pale and sweaty and fall down? When they were horizontal, did the loss of consciousness resolve? Yes? That’s it! The only thing you can do wrong is try to stand them back up again!
So what do you do if this happens to your patient? To recap, don’t panic, make sure the patient is safe, call for help, get serial blood pressures, and observe the patient until the BP and heart rate are normal. Usually there is no need to call for an ambulance unless the patient actually fell down and hit his or her head or the symptoms are not resolving.
Remember, it’s a common occurrence and patients that are prone to it will probably do it again. You didn’t do anything wrong!